Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 201, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 18, 2012, 2:13 PM EDT for Frederick County, Shenandoah County, Warren County, Virginia; Hampshire County, Hardy County, West Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 2:13 PM EDT (18:13 UTC)
- Expired
- Jul 18, 2012, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Frederick County, VA, Shenandoah County, VA, Warren County, VA, Hampshire County, WV, Hardy County, WV
The radar
The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:28 PM EDT | TSTM WND DMG | 1 Nnw Gravel Springs, VA | TREE DOWN ON BACK CREEK RD AND WARDENSVILLE PIKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 12:41 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1864 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604 WUUS51 KLWX 181813 SVRLWX VAC069-171-187-WVC027-031-181900- /O.NEW.KLWX.SV.W.0201.120718T1813Z-120718T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 213 PM EDT WED JUL 18 2012 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SHENANDOAH COUNTY IN NORTHWEST VIRGINIA... NORTHWESTERN WARREN COUNTY IN NORTHWEST VIRGINIA... SOUTHWESTERN FREDERICK COUNTY IN NORTHWEST VIRGINIA... EASTERN HARDY COUNTY IN EASTERN WEST VIRGINIA... SOUTHERN HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA... * UNTIL 300 PM EDT * AT 211 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 9 MILES NORTHWEST OF STRASBURG...AND WAS MOVING SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... STRASBURG... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE. LAT...LON 3909 7822 3890 7831 3902 7856 3911 7850 TIME...MOT...LOC 1813Z 298DEG 8KT 3906 7849 $$ BJL
1 follow-up statement
391 WWUS51 KLWX 181825 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 PM EDT WED JUL 18 2012 VAC069-171-187-WVC027-031-181900- /O.CON.KLWX.SV.W.0201.000000T0000Z-120718T1900Z/ SHENANDOAH VA-WARREN VA-FREDERICK VA-HARDY WV-HAMPSHIRE WV- 225 PM EDT WED JUL 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR HAMPSHIRE...HARDY...FREDERICK...WARREN AND SHENANDOAH COUNTIES... AT 224 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 7 MILES NORTHWEST OF STRASBURG...AND WAS MOVING SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCATIONS IMPACTED INCLUDE... STRASBURG... FISHERS HILL... MIDDLETOWN... FORT VALLEY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE. LAT...LON 3909 7822 3890 7831 3902 7856 3911 7850 TIME...MOT...LOC 1826Z 294DEG 7KT 3905 7846 $$ BJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:22 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 18, 1:22 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT WED JUL 18 2012
.SYNOPSIS...
A BERMUDA HIGH WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST
TODAY AS A COLD FRONT SLIPS SOUTH INTO PENNSYLVANIA. THE COLD
FRONT WILL GRADUALLY SAG SOUTH THROUGH THE MID-ATLANTIC THROUGH
THE END OF THE WEEK. HIGH PRESSURE IS EXPECTED TO RETURN OVER THE
WEEKEND AND HOLD INTO THE FIRST PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDTD GRIDS BEST ON SIGNIFICANT INSTABILITY AND ONGOING CNVCTN.
SVR WATCH HAS BEEN PLACED IN EFFECT FOR ALL CWA UNTIL 1Z...AS CAPE
OF UP TO 4000 J/KG WILL BE ABLE TO SUPPORT ROBUST
UPDRAFTS...PARTICULARLY AFTR RMNT H7 CAP TOTALLY ERODES LATER THIS
AFTN. NO SYNTOPIC FRCG...BUT TERRAIN AND DIFFERENTIAL HEATING
BOUNDARIES WILL BE SUFFICIENT FOR INITATION.
TEMPS HAVE BEEN RAISED SLIGHTLY...ENUF TO PLACE BALTIMORE CITY AND
SRN BALTIMORE COUNTY IN EXCESSIVE HEAT WRNG. PREV DISCUSSION FOLLOWS...
HEAT IS INITIAL WX CONCERN FOR TDA...AS 14Z TEMPS ALREADY IN
EXCESS OF 90F. WITH DWPTS IN L70S AND MAXIMA APPROACHING 100F E OF
BLUE RIDGE...HEAT ADZY WARRANTED...AND WILL MONITOR FOR PTNL XPSN
INTO PORTIONS OF VLY. SEE CLIMATE SECTION BELOW FOR DETAILS.
WHAT APPEARS TO BE RMNT MCV FROM OVNGT CNVCTN IN IL/IN/OH HAS
CAUSED STEEP ENUF LAPSE RATES TO ALLOW TSTMS TO INITIATE ACRS WV.
12Z KIAD SOUNDING...HWVR...DEPICTS PRONOUNCED 675MB CAP...WHICH
SHUD KEEP VAST MAJORITY OF CWA PCPN-FREE UNTIL MID-AFTN WHEN TEMPS
APPROACH 95-100F CNVCTV TEMPS. XCPN MAY BE POTOMAC
HIGHLANDS...WHERE TERRAIN-AIDED LIFT WILL BE FAIRLY SIGNIFICANT.
FRCG AND SHEAR ARE LACKING ACRS MID-ATLC TDA...SO BEST CHCS FOR
ORGANIZED ACTIVITY WILL BE N ACRS PA NEAR SFC FRONT. SOME ACTIVITY
MAY FOCUS ALONG LEE TROF...BUT THIS SHUD BE MORE SCATTERED IN
NATURE. CAPE...AT 12Z NEAR 4000J/KG...AND ATMOSPHERE RICH IN
MOISTURE WILL SUPPORT WET MICROBURSTS...AND IF UPDRAFTS BCM ROBUST
ENUF...SOME SVR HAIL PSBL AS WELL. PREV DISCUSSION FOLLOWS...
HUMID AND STILL UNSTABLE CONDITIONS WILL LINGER INTO THE EVENING
HRS. DEWPOINTS WILL INCREASE...AS TEMPS SLOWLY DROP DOWN INTO THE
80S. THIS WILL KEEP AT LEAST A LOW CHANCE OF SHOWERS AND WEAK
TSTMS ACROSS THE AREA WELL INTO THE OVERNIGHT HRS...ESPECIALLY
BECAUSE OF INTERACTIONS W/ LEFTOVER OUTFLOW BOUNDARIES. HEADING
INTO THE PREDAWN HRS THOUGH...CONVECTION SHOULD SUBSIDE BEFORE
ANOTHER ROUND BEGINS ON THU.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT PARKED OVER THE CWA ON THURSDAY WILL CONTINUE TO MAKE ITS
SLOW SOUTHWARD PROGRESS THROUGH FRIDAY. WEAK LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL DELAY THE SOUTHWARD PROGRESSION FURTHER AND MAY
ALSO ENHANCE LIFT FOR PRECIPITATION THROUGH THE END OF THE WEEK.
THERE MAY BE SOME ONGOING SHOWERS/THUNDERSTORMS AT THE START OF
THE PERIOD THURSDAY. CLOUDS AND ONGOING ACTIVITY PRESENT SOME
UNCERTAINTY REGARDING AFTERNOON INSTABILITY ON THURSDAY. BUT WITH
THE FRONTAL ZONE OVERHEAD AND MOISTURE CONVERGING ALONG
IT...EXPECT SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS BY
AFTERNOON A FEW OF WHICH MAY BE SEVERE WITH DAMAGING WIND GUSTS.
THREAT FOR SEVERE LOOKS TO DIMINISH SOME THURSDAY NIGHT AND FOR
FRIDAY AS FRONTAL BOUNDARY SINKS SOUTH OF THE CWA. LOW LEVEL FLOW
BECOMES EASTERLY AT LEAST ACROSS THE EASTERN HALF OF THE CWA AND
WITH THE WEAK WAVE OF LOW PRESSURE ALONG THE FRONT EXPECT NUMEROUS
SHOWERS FOR FRIDAY. ELEVATED INSTABILITY NORTH OF THE FRONT COULD
ALSO PROMOTE A FEW THUNDERSTORMS ESPECIALLY ACROSS THE SOUTHERN
PORTION OF THE CWA CLOSER TO THE BOUNDARY.
IN ADDITION TO INCREASING POPS...HAVE ALSO INCREASED QPF IN THE
THURSDAY THROUGH FRIDAY PERIOD.
WITH CLOUDS/CONVECTION ON THURSDAY SIDED WITH THE COOLER MOS FOR
MAXIMA ON THURSDAY. MOS WAS IN BETTER AGREEMENT ON FRIDAY WITH
COOLER MAXIMA BEHIND THE BOUNDARY ON FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE STARTS TO BUILD OVER THE MID-ATLANTIC OVER THE
WEEKEND. STILL CAN/T RULE OUT A FEW SHOWERS ON SATURDAY AS MID-LEVEL
SHORTWAVE TROUGH STILL HAS TO CLEAR THE AREA...BUT SATURDAY SHOULD
BE AN IMPROVEMENT OVER THURSDAY/FRIDAY. BETTER LIKELIHOOD OF DRY
WEATHER LOOKS TO BE SUNDAY ACROSS THE CWA...ALTHOUGH ISOLATED
TERRAIN THUNDERSTORMS MAY BE POSSIBLE.
NEXT FRONT WILL APPROACH EARLY NEXT WEEK. AHEAD OF IT...TEMPERATURES
ARE LIKELY TO WARM BACK UP WITH MAXIMA AOA 90 DEG F. WITH
THIS...CHANCE OF MAINLY DIURNAL THUNDERSTORMS WILL ALSO INCREASE.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDS PREVAIL TDA/TNGT...BUT SCT TSTMS XPCD BY MID-AFTN AND
THRU EVE. SIGNIFICANT BUT BRIEF FLIGHT RESTRICTIONS PSBL...ALONG
WITH GUSTY...POTENTIALLY DMGG...WINDS IN STRONGEST TSTMS. TEMPO
-TSRA INCLUDED WHEN POPS ARE HIGHEST...WITH MORE BROADLY TIMED
VCTS. CNVCTN SHUD WANE IN INTENSITY OVNGT...BUT SOME ACTIVITY MAY
PERSIST INTO OVNGT. PREV DISCUSSION FOLLOWS...
THURSDAY THROUGH FRIDAY LOOK TO BE UNSETTLED WITH SHRA/TSRA FROM
TIME TO TIME AS A FRONTAL BOUNDARY SLOWLY SAGS SOUTH THROUGH THE
AREA. DRIER CONDITIONS ARE LIKELY THIS WEEKEND AS HIGH PRESSURE
BUILDS IN.
&&
.MARINE...
SLY WINDS TDA BELOW SCA THRESHOLDS. SCT TSTMS MOVE OVR WATERS
MID/LT AFTN THRU EVE...GUSTY/PSBLY SVR WIND GUSTS PSBL WITH THIS
ACTIVITY...AND SPECIAL MARINE WRNGS MAY BE NEEDED. PREV DISCUSSION FOLLOWS...
FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE WATERS THROUGH THE END
OF THE WEEK. MAIN CONCERN WILL BE FROM THUNDERSTORMS THAT MAY
PRODUCE STRONG GUSTY WINDS...ESPECIALLY THURSDAY AFTERNOON AND
EVENING. HIGH PRESSURE LOOKS TO BRING CALMER CONDITIONS OVER THE
WEEKEND...ALTHOUGH EASTERLY FLOW COULD FLIRT WITH SCA CRITERIA ON
SATURDAY.
&&
.CLIMATE...
DCA...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 17 DAYS AND 100F ON 6 DAYS SO FAR THIS YEAR...
WHICH ARE BOTH THE MOST ON RECORD THROUGH 17 JUL AT DCA. PRIOR TO
THIS YEAR...THE MOST 95-DEGREE AND 100-DEGREE DAYS THROUGH 17 JUL
WAS 15 IN 1991 AND 5 IN 1988...RESPECTIVELY. THE MOST 95-DEGREE AND
100-DEGREE DAYS ON RECORD THAT OCCURRED IN A CALENDAR YEAR WAS
28 IN 1980 AND 11 IN 1930...RESPECTIVELY.
BWI...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 16 DAYS SO FAR THIS YEAR...WHICH IS THE MOST
ON RECORD THROUGH 17 JUL AT BWI. PRIOR TO THIS YEAR...THE MOST
95-DEGREE DAYS THROUGH 17 JUL WAS 13 IN 1988. A TOTAL OF 5
100-DEGREE DAYS HAVE OCCURRED SO FAR THIS YEAR...WHICH IS TIED WITH
1988 AND 2010 FOR THE MOST NUMBER OF 100-DEGREE DAYS THROUGH 17 JUL.
THE MOST 95-DEGREE AND 100-DEGREE DAYS ON RECORD THAT OCCURRED IN A
CALENDAR YEAR WAS 23 IN 1991 AND 7 IN BOTH 1988 AND 2010...
RESPECTIVELY.
BELOW ARE DAILY RECORD HIGH TEMPS FOR TDA...18 JUL...FOR THE
FOLLOWING LOCATIONS...
DCA...103F IN 1887
BWI...102F IN 1887
IAD...100F IN 1969 AND 1986
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ004>007-009-
010-013-014-016>018.
EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ036>040-042-
050>057-501-502.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BPP
NEAR TERM...KONARIK/GMS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...KONARIK/BPP/GMS
MARINE...KONARIK/BPP/GMS
CLIMATE...KLEINHazardous weather outlook, Jul 18, 1:25 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 125 PM EDT WED JUL 18 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 125 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED FLASH FLOODING. AN EXCESSIVE HEAT WRNG IS IN EFFECT FROM 11 AM TO 9 PM FOR BALTIMORE CITY AND ADJACENT SUBURBS...WHERE HEAT INDICES ARE EXPECTED TO BE AROUND 110 DEGREES. A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM TODAY FOR THE REMAINDER OF THE AREA. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE POSSIBLE ACROSS LOWER SOUTHERN MARYLAND FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191100- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 125 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED FLASH FLOODING. A HEAT ADVISORY IS IN EFFECT EAST OF THE BLUE RIDGE FROM 11 AM TO 9 PM TODAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. KONARIK
In the hours before
Special weather statement, Jul 18, 12:55 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT WED JUL 18 2012
VAZ025-181730-
AUGUSTA VA-
1255 PM EDT WED JUL 18 2012
...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...
AT 1255 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF MOUNT SIDNEY TO 2 MILES WEST OF
VERONA TO 2 MILES SOUTHEAST OF TRIMBLES MILL...MOVING SOUTHEAST AT 15
MPH.
LOCATIONS IMPACTED INCLUDE CRIMORA...STAUNTON...AND LYNDHURST.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3821 7879 3806 7885 3794 7906 3817 7930
3825 7912 3835 7907
TIME...MOT...LOC 1655Z 307DEG 11KT 3832 7897 3819 7903
3811 7917
BAJSpecial weather statement, Jul 18, 12:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT WED JUL 18 2012
VAZ026-027-181730-
SHENANDOAH VA-ROCKINGHAM VA-
1256 PM EDT WED JUL 18 2012
...STRONG THUNDERSTORMS TO AFFECT SOUTHERN SHENANDOAH AND NORTHERN
ROCKINGHAM COUNTIES...
AT 1256 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ORKNEY SPRINGS TO 2 MILES SOUTH OF TUNIS TO CHERRY
GROVE...MOVING EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE BROADWAY AND TIMBERVILLE.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3887 7862 3865 7866 3853 7870 3859 7895
3885 7879
TIME...MOT...LOC 1656Z 277DEG 6KT 3880 7884 3867 7886
3858 7889
BAJSpecial weather statement, Jul 18, 1:00 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 100 PM EDT WED JUL 18 2012 VAZ027-028-181730- SHENANDOAH VA-FREDERICK VA- 100 PM EDT WED JUL 18 2012 ...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND FREDERICK COUNTIES... AT 100 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF HAYFIELD TO 5 MILES SOUTHWEST OF WILDE ACRES...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE MILLWOOD PIKE AND STEPHENS CITY. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. && LAT...LON 3916 7811 3901 7831 3910 7845 3930 7831 TIME...MOT...LOC 1700Z 301DEG 8KT 3920 7830 3911 7847 BAJ
Special weather statement, Jul 18, 1:05 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 105 PM EDT WED JUL 18 2012 VAZ027-028-181730- SHENANDOAH VA-FREDERICK VA- 105 PM EDT WED JUL 18 2012 ...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND FREDERICK COUNTIES...AND THE CITY OF WINCHESTER... AT 105 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF ALBIN TO 4 MILES SOUTHWEST OF WILDE ACRES...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE WINCHESTER...MILLWOOD PIKE AND STEPHENS CITY. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. && LAT...LON 3925 7808 3902 7822 3909 7845 3933 7826 TIME...MOT...LOC 1705Z 289DEG 8KT 3924 7824 3909 7844 BAJ
Special weather statement, Jul 18, 1:37 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 137 PM EDT WED JUL 18 2012 WVZ050-055-502-504-181815- HARDY WV-HAMPSHIRE WV-EASTERN MINERAL WV-EASTERN GRANT WV- 137 PM EDT WED JUL 18 2012 ...STRONG THUNDERSTORM TO AFFECT HARDY...HAMPSHIRE...EASTERN MINERAL AND EASTERN GRANT COUNTIES... AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF WILLIAMSPORT...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE MOOREFIELD. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3913 7864 3894 7884 3912 7914 3929 7902 TIME...MOT...LOC 1737Z 289DEG 11KT 3916 7899 BJL
Special weather statement, Jul 18, 2:10 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EDT WED JUL 18 2012
VAZ036-181845-
NELSON VA-
210 PM EDT WED JUL 18 2012
...STRONG THUNDERSTORM TO AFFECT NELSON COUNTY...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN TYRO AND
GREENFIELD...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE WINTERGREEN...SHIPMAN AND SCHUYLER.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3791 7878 3779 7869 3764 7886 3786 7901
3794 7883
TIME...MOT...LOC 1809Z 316DEG 15KT 3788 7883The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:50 AM EDT | Special Weather Statement | LWX | Highland | 25 min |
| Jul 18, 12:11 PM EDT | Special Weather Statement | LWX | Augusta | 34 min |
| Jul 18, 12:13 PM EDT | Special Weather Statement | LWX | City of Harrisonburg | 32 min |
| Jul 18, 12:14 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 46 min |
| Jul 18, 12:21 PM EDT | Special Weather Statement | LWX | City of Harrisonburg | 24 min |
| Jul 18, 12:33 PM EDT | Special Weather Statement | LWX | Frederick | 27 min |
| Jul 18, 12:37 PM EDT | Special Weather Statement | LWX | Shenandoah | 23 min |
| Jul 18, 12:55 PM EDT | Special Weather Statement | LWX | Augusta, City of Staunton, City of Waynesboro | 35 min |
| Jul 18, 12:56 PM EDT | Special Weather Statement | LWX | Rockingham | 34 min |
| Jul 18, 1:00 PM EDT | Special Weather Statement | LWX | Frederick, City of Winchester | 30 min |
| Jul 18, 1:05 PM EDT | Special Weather Statement | LWX | Frederick, City of Winchester | 25 min |
| Jul 18, 1:15 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 45 min |
| Jul 18, 1:19 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Shenandoah, Warren, City of Winchester | 41 min |
| Jul 18, 1:34 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick | 41 min |
| Jul 18, 1:42 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah, Warren | 48 min |
| Jul 18, 2:10 PM EDT | Special Weather Statement | LWX | Nelson | 35 min |
| Jul 18, 2:37 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah | 38 min |
| Jul 18, 2:56 PM EDT | Flash Flood Warning | LWX | Frederick, Shenandoah | 94 min |
| Jul 18, 2:57 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 48 min |
| Jul 18, 3:05 PM EDT | Special Weather Statement | LWX | Frederick | 25 min |
| Jul 18, 3:10 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 50 min |
| Jul 18, 3:24 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 30 min |
| Jul 18, 3:45 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 18, 3:48 PM EDT | Special Weather Statement | LWX | 27 min | |
| Jul 18, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland, Rockingham | 40 min |
| Jul 18, 4:17 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jul 18, 4:17 PM EDT | Special Weather Statement | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church, City of Manassas and 1 more | 28 min |
| Jul 18, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Falls Church | 41 min |
| Jul 18, 4:49 PM EDT | Special Marine Warning | LWX | 106 min | |
| Jul 18, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Arlington | 52 min |
| Jul 18, 4:55 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jul 18, 5:02 PM EDT | Severe Thunderstorm Warning | LWX | Arlington | 20 min |
| Jul 18, 5:05 PM EDT | Special Weather Statement | LWX | Rockingham | 40 min |
| Jul 18, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 30 min |
| Jul 18, 5:29 PM EDT | Flash Flood Warning | LWX | Rockingham | 2 hr |
| Jul 18, 5:37 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jul 18, 5:52 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 18, 6:03 PM EDT | Special Weather Statement | LWX | Rockingham | 27 min |
| Jul 18, 6:06 PM EDT | Special Weather Statement | LWX | Fairfax, City of Fairfax | 39 min |
| Jul 18, 6:28 PM EDT | Special Weather Statement | LWX | Shenandoah | 32 min |
| Jul 18, 6:33 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jul 18, 6:34 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland, Rockingham, Shenandoah | 41 min |
| Jul 18, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland, Rockingham | 45 min |
| Jul 18, 7:39 PM EDT | Special Marine Warning | LWX | 96 min | |
| Jul 18, 1:37 PM EDT | Special Weather Statement | LWX | Hardy | 38 min |
| Jul 18, 1:47 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral | 43 min |
| Jul 18, 2:04 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Morgan | 41 min |
| Jul 18, 2:32 PM EDT | Special Weather Statement | LWX | Berkeley | 28 min |
| Jul 18, 2:39 PM EDT | Special Weather Statement | LWX | Morgan | 36 min |
| Jul 18, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 40 min |
| Jul 18, 2:51 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Morgan | 39 min |
| Jul 18, 3:20 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Mineral, Morgan | 40 min |
| Jul 18, 3:34 PM EDT | Special Weather Statement | LWX | Berkeley | 26 min |
| Jul 18, 4:02 PM EDT | Special Weather Statement | LWX | Berkeley, Morgan | 28 min |
| Jul 18, 5:29 PM EDT | Special Weather Statement | LWX | Hardy | 31 min |
| Jul 18, 6:23 PM EDT | Special Weather Statement | LWX | Pendleton | 37 min |
| Jul 18, 7:40 PM EDT | Flash Flood Warning | LWX | Pendleton | 100 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.